U The authors present a case of heparin-induced thrombocytopenia and thrombosis (HITT) that occurred after aneurysmal subarachnoid hemorrhage (SAH), and they review the relevant literature. An immune-mediated syndrome, HITT is characterized by moderate thrombocytopenia and paradoxical vascular thromboses. Although it has been estimated in prospective studies that HITT occurs in between 1 and 3% of patients receiving heparin, it is underrecognized in the neurosurgical literature. In the present case, a 49-year-old woman underwent clipping of a right posterior communicating artery aneurysm after suffering a Hunt and Hess Grade III SAH. She had an uncomplicated postoperative course with good clip positioning and no vasospasm observed on a cerebral angiogram obtained on Day 7.
On Day 23, the patient developed a right hemiparesis and experienced a grand mal seizure. A head computerized tomography scan revealed a hemorrhagic infarct in the left middle cerebral artery distribution. Repeated cerebral angiograms did not show vasospasm. She was thrombocytopenic (platelet count as low as 46 × 109/L on Day 28 compared with 213 × 109/L on Day 1) and had been receiving heparin flushes to maintain intravenous catheter patency. An assay for HITT-associated antibodies was positive. The heparin flushes were discontinued and the platelet count recovered (121 × 109/L). She improved neurologically, but was left with a significant right hemiparesis at discharge. This patient had assay-proven heparin-induced thrombocytopenia despite minimal exposure to heparin. Because there was no evidence of vasospasm or other factors to account for her delayed hemorrhagic infarction, an HITT-related disorder seemed most likely. Despite a large body of literature describing HITT in nonneurosurgical patients, only three previous neurosurgical cases have been published. This case report may serve to heighten awareness of this disorder.